Funnel Cloud, Polk
- When
- April 16, 10:35 AM PST to 10:45 AM PST
- Where
- Polk County, Monmouth
- Reported by
- GENERAL PUBLIC
- Coordinates
- 44.904, -123.413 (the zone’s center; the record gives no point)
A report was received from the public of a funnel cloud 7 miles south of Monmouth. The funnel reached one-half way to the ground, and exhibited good rotation that lasted for about 10 minutes.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PQR wrote it up.
A report was received from the public of a funnel cloud 7 miles south of Monmouth. The funnel reached one-half way to the ground, and exhibited good rotation that lasted for about 10 minutes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Apr 16, 8:00 AM PST, 2 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PORTLAND OR 900 AM PDT FRI APR 16 2004 .SYNOPSIS...AN UPPER TROUGH ALONG THE WEST COAST WILL SLOWLY MOVE EAST OF THE CASCADES SAT. ANOTHER UPPER TROUGH WILL MOVE EAST ACROSS THE FORECAST AREA SUN AND SUN NIGHT. A PAC FRONT IS EXPECTED TO MOVE ACROSS THE AREA MON AND MON NIGHT. .SHORT TERM...SATELLITE IR AND WATER VAPOR IMAGERY SHOW UPPER TROUGH AXIS STILL OFFSHORE THIS MORNING. MODELS ARE CONSISTENT IN FINALLY MOVING THE TROUGH ONSHORE SATURDAY MORNING AND EAST OF THE CASCADES SATURDAY EVENING. SURFACE AREA OF LOW PRESSURE AND WEAK UPPER LEVEL DISTURBANCE ALONG THE COAST THIS MORNING WITH DOPPLER RADAR SHOWING SOME GOOD ECHOES OFFSHORE...BEGINNING TO MOVE ONTO THE NORTHERN COAST. THIS DISTURBANCE WILL MOVE ONSHORE...MAINLY NORTH OF OUR CWA THIS AFTERNOON...BUT GIVING US ENOUGH INSTABILITY AT TIME OF MAXIMUM HEATING...COMBINED WITH THE COLD POOL OF AIR OVER US...FOR SOME CONVECTION BREAK OUT INLAND AREAS. THE FORECAST FOR THIS WEEKEND NO LONGER LOOKS DRY...AS THE CURRENT GFS SHOWS ANOTHER WEAKER TROUGH MOVING ACROSS THE AREA SAT FOR A CHANCE OF SHOWERS...AND ANOTHER PAC TROUGH MOVING INTO THE AREA SUN FOR A CHANCE OF SHOWERS. .LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...MODELS IN AGREEMENT ON A COMPLETE SWITCH FROM THE SOLUTIONS OF 24 HOURS AGO...LATCHING ONTO AN OLD WEST PAC TYPHOON. GUIDANCE NOW SHOWING A POTENTIALLY STRONG FRONT MOVING INTO THE AREA LATER MON ASSOCIATED WITH MOISTURE FROM THE TYPHOON...THEN SHOWING TRANSITORY MID WEEK RIDGING. IF THE NEW SOLUTION REMAINS CONSISTENT EXPECT FURTHER CHANGES IN LATER FORECAST PACKAGES...INCREASING EARLY POPS TO LIKELY AND CUTTING MID WEEK POPS. WILLIS && .PRELIMINARY POINT POPS AST 77334 PDX 77443 SLE 77443 EUG 77443 && .PQR WATCHES/WARNINGS/ADVISORIES... .OR/WA...SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PORTLAND OR 515 AM PDT FRI APR 16 2004 ORZ011-013-WAZ019-171300- CASCADES IN LANE COUNTY-NORTHERN OREGON CASCADES- SOUTH WASHINGTON CASCADES- 515 AM PDT FRI APR 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CASCADES OF SOUTHWEST WASHINGTON AND NORTHWEST OREGON. .DAY ONE...TODAY SNOW SHOWERS ARE LIKELY AT THE CASCADE PASSES TODAY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A SERIES OF COOL WEATHER SYSTEMS WILL BRING SCATTERED SNOW SHOWERS TO THE CASCADE PASSES OVER THE WEEKEND. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ORZ001>010-012-WAZ020>023-039-040-171300- CASCADE FOOTHILLS IN LANE COUNTY- CENTRAL COAST RANGE OF WESTERN OREGON-CENTRAL OREGON COAST- CENTRAL WILLAMETTE VALLEY-COAST RANGE OF NORTHWEST OREGON- GREATER PORTLAND METRO AREA-GREATER VANCOUVER AREA-LOWER COLUMBIA- LOWER COLUMBIA AND I - 5 CORRIDOR IN COWLITZ COUNTY- NORTH OREGON COAST-NORTHERN OREGON CASCADE FOOTHILLS- SOUTH WILLAMETTE VALLEY-SOUTH WASHINGTON CASCADE FOOTHILLS- SOUTH WASHINGTON COAST-WESTERN COLUMBIA RIVER GORGE-WILLAPA HILLS- 515 AM PDT FRI APR 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST WASHINGTON AND NORTHWEST OREGON. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PORTLAND OR 1105 AM PDT FRI APR 16 2004 ORZ008-161905- SOUTH WILLAMETTE VALLEY- INCLUDING THE CITIES OF...ALBANY...CORVALLIS AND EUGENE 1105 AM PDT FRI APR 16 2004 ...FUNNEL CLOUD REPORTED NEAR MONMOUTH... AT 1035 AM RESIDENT NEAR MONMOUTH REPORTED A FUNNEL CLOUD THAT LASTED ABOUT 7 MINUTES. THE FUNNEL CLOUD DID NOT TOUCH THE GROUND. THE FUNNEL CLOUD HAS SINCE DISSIPATED. THE AIR MASS OVER NORTHWEST OREGON AND SOUTHWEST WASHINGTON IS COOL AND UNSTABLE. THIS PATTERN CAN PRODUCE WHAT ARE CALLED COLD AIR FUNNEL CLOUDS. THESE FUNNELS DO NOT USUALLY TOUCH THE GROUND. HOWEVER...IF THEY DO TOUCH THE GROUND THEY ARE DANGEROUS AND CAN BE DAMAGING.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
1109 AM PDT FRI APR 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1035 AM FUNNEL CLOUD 7 S MONMOUTH 44.75N 123.23W
04/16/2004 POLK OR PUBLIC
FUNNEL CLOUD REACHED 1/2 WAY TO GROUND FROM LINE OF CBS.
GOOD ROTATION LASTED 10 MIN.
&&
XXXThe Portland,OR radar (KRTX), 97 km away, was scanning. The volume nearest the first event began at 18:34 UTC.
1 funnel cloud. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2004Every state in 2004This day in weather historyWarnings in Oregon, April 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5391043.